Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 38, NWS Dodge City, KS

May 21, 2014Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 21, 2014, 11:07 PM CDT for Trego County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2014, 11:07 PM CDT (04:07 UTC)
Expired
May 21, 2014, 11:45 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Trego County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 11:21 PM CDTTORNADO1 Se Voda, KSSMALL TORNADO, SMALL ROPE, WITH DUST AND VISIBLE FUNNEL. TORNADO LIFTED 2 MILES SOUTH OF SPOTTER LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 5:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2014-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2014-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
3153 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

857 
WUUS53 KDDC 220407
SVRDDC
KSC195-220445-
/O.NEW.KDDC.SV.W.0038.140522T0407Z-140522T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1107 PM CDT WED MAY 21 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TREGO COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 1145 PM CDT

* AT 1103 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  QUINTER...AND MOVING EAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* LOCATIONS IMPACTED INCLUDE...
  COLLYER...VODA...TREGO CENTER...WAKEENEY...OGALLAH AND RIGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3882 9961 3883 10016 3913 10015 3914 10000
      3914 9962
TIME...MOT...LOC 0407Z 255DEG 49KT 3895 10023

HAIL...1.00IN
WIND...70MPH

$$

12
2 follow-up statements
012 
WWUS53 KDDC 220426
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1126 PM CDT WED MAY 21 2014

KSC195-220445-
/O.CON.KDDC.SV.W.0038.000000T0000Z-140522T0445Z/
TREGO KS-
1126 PM CDT WED MAY 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR TREGO COUNTY
UNTIL 1145 PM CDT...

AT 1122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLLYER...AND
MOVING EAST AT 35 MPH.

HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
         TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
         ROOFS AND OUTBUILDINGS.

LOCATIONS IMPACTED INCLUDE...
VODA...TREGO CENTER...WAKEENEY...OGALLAH AND RIGA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3882 9961 3883 10016 3913 10015 3914 10000
      3914 9962
TIME...MOT...LOC 0427Z 260DEG 31KT 3900 10005

HAIL...1.00IN
WIND...70MPH

$$

12
082 
WWUS53 KDDC 220443
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1143 PM CDT WED MAY 21 2014

KSC195-220452-
/O.EXP.KDDC.SV.W.0038.000000T0000Z-140522T0445Z/
TREGO KS-
1143 PM CDT WED MAY 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR TREGO COUNTY WILL EXPIRE AT
1145 PM CDT/1045 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3882 9961 3883 10016 3913 10015 3914 10000
      3914 9962
TIME...MOT...LOC 0442Z 249DEG 23KT 3906 9997

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:07 PM CDT, 5 hours earlier.

Area forecast discussion, May 21, 6:07 PM CDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
607 PM CDT Wed May 21 2014

...Updated for the aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
ISSUED AT 118 PM CDT WED MAY 21 2014

Moist upslope flow will continue north of a surface boundary
which will be located near the Oklahoma border late today/early
this evening. As an upper level disturbance approaches the area
from the south...scattered thunderstorms are expected to develop
north of this boundary. 0-6km shear greater than 40 knots and CAPE
values in excess of 1500 k/kg are forecast to be present late
today and early this evening across far western and north central
Kansas so severe thunderstorms there will be a chance for
supercells early tonight. Although all of western Kansas has the
chance for thunderstorm tonight, at this time given where the
cooler mid level temperatures will be along with the location of
the moisture axis and instability axis the area more favorable
for severe thunderstorms will be west of a Larned to Liberal line.
Main hazard from these storms will be hail greater than 2 inches
and wind gust in excess of 60 mph. The larger hail still appears
to be mainly confined to west central and north central Kansas.
Periods of moderate to heavy rainfall will also be possible based
on the precip table water values in excess 1 inch.

Mid level temperatures cool by several degrees on Thursday while
a surface boundary and moisture remains across western Kansas.
Given improving instability late day, moisture, low level forcing,
and cooler mid level temperatures ahead of another upper level
disturbance approaching western Kansas there will be another
chance for afternoon Thunderstorms. Initially thunderstorms are
expected across portions of far western Kansas given the low level
moisture axis and better instability. Thunderstorms the will
become more widespread by late day. CAPE values will be in excess
of 2000 j/kg Thursday afternoon, however 0-6km shear will be
weaker and 18z, 21z Thursday and 00z Friday values were less than
30knots. Given the weaker shear forecast across western Kansas agree
with SPC and previous forecast in that mainly organized multi-
cells or weak super cells Thursday afternoon. Heavy rainfall,
quarter to golf ball size hail appears to be main hazard.

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 236 PM CDT WED MAY 21 2014

Thunderstorm chances will persist through the weekend as medium
range models continue to indicate a closed off upper level low
shifting ever so slowly eastward across the Desert Southwest.
As the system approaches, increased divergence aloft downstream
of the trough axis combined with an upper level jet lifting
northeastward into the Western High Plains will set the stage
for thunderstorm development across portions of central and
western Kansas each day through Sunday. Meanwhile, a prevailing
low level south-southeasterly flow will draw additional moisture
into the state with H85 dewpoints climbing well above 10C by
Sunday. GFS and ECMWF model soundings also show sufficient
instability with SBCAPE values in excess of 1000 to 1500 J/KG
while lapse rates steepen each afternoon through the weekend.
As a result, rain showers and thunderstorms can be expected each
day across parts of western and central Kansas.

Near normal temperatures are likely Friday as slightly cooler air
is cycled back into western Kansas on the backside of a broad
surface high in the Great Lakes Region. The GFS/ECMWF show H85
temperatures ranging from the mid to upper teens(C) across central
Kansas to the upper teens(C) out near the Colorado border. Highs
reaching 80F may be a struggle Friday afternoon with increased
cloud cover likely along with areas of precip. Similar
temperatures are forecast through the weekend with little change
expected to the overall air mass across the high plains of western
Kansas.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
ISSUED AT 600 PM CDT WED MAY 21 2014

An upper air disturbance in eastern Colorado will ride northeast
and move through central Kansas this evening. A warm front is
advancing northeast through southwest Kansas, and a few severe
thunderstorms with hail and strong winds will be possible through 06z.
Scattered to broken clouds at 060 will prevail, along with
easterly winds at 10 to 20 kt. KGCK has the best chance to see a
thunderstorm, and possibly at KHYS much later tonight. Not enough
confidence to add TSTM at KDDC at this time, but it could need to
have an amendment if convection does move into KDDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  87  62  81 /  30  50  60  50
GCK  61  86  60  80 /  40  50  50  50
EHA  60  85  59  80 /  30  50  50  40
LBL  63  87  61  81 /  30  50  50  40
HYS  63  84  61  81 /  60  50  60  60
P28  65  91  65  84 /  30  40  50  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...JJohnson
AVIATION...Burke
Hazardous weather outlook, May 21, 4:13 AM CDT, 18 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
413 AM CDT WED MAY 21 2014

KSZ030-031-043>046-061>066-074>081-084>090-221000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
413 AM CDT WED MAY 21 2014 /313 AM MDT WED MAY 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON ACROSS FAR WEST-CENTRAL AND SOUTHWEST KANSAS. STORMS WILL
INITIALLY DEVELOP IN A VERY WARM AIRMASS WITH MARGINALLY
INSTABILITY, HENCE THE GREATEST THREAT WILL BE DAMAGING WIND
GUSTS OF 60 TO 70 MPH. ONCE STORMS MOVE NORTHEAST INTO GREATER
MOISTURE AND POTENTIAL ENERGY, THE THREAT WILL TRANSITION TO LARGE
HAIL OF TWO INCHES IN DIAMETER OR LARGER. THE GREATEST HAIL THREAT
WILL BE GENERALLY NORTH AND WEST OF A ULYSSES TO NESS CITY LINE.
ONE OR TWO CLUSTERS OF STORMS WILL LIKELY RESULT LATE TONIGHT
WHICH COULD BRING ANOTHER HIGH WIND THREAT TO THE REGION,
ESPECIALLY NORTH OF HIGHWAY 96.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED AGAIN THURSDAY,
HOWEVER THE SEVERE WEATHER RISKS WILL BE MITIGATED SOMEWHAT DUE TO
WEAKER ATMOSPHERIC WIND SHEAR. LARGE HAIL UP TO GOLF BALL SIZE
WILL STILL BE POSSIBLE, THOUGH, IF ANY DISCRETE, ORGANIZED
MULTICELL OR MARGINAL SUPERCELL STORM DEVELOPS. GOING INTO LATE
THURSDAY NIGHT THROUGH THE WEEKEND, MORE NUMEROUS THUNDERSTORMS
ARE POSSIBLE AS THE MAIN UPPER LOW APPROACHES. HEAVY RAINFALL WILL
BE POSSIBLE IN SOME AREAS AS THE ENTIRE ATMOSPHERIC COLUMN
MOISTENS AND STORM MOTIONS SLOW DOWN GIVEN THE FAIRLY WEAK
STEERING FLOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND THROUGH THE
EVENING, ESPECIALLY NORTH OF THE ARKANSAS RIVER.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:52 AM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego53 min
May 22, 6:13 PM CDTSevere Thunderstorm WarningDDCMorton62 min
May 22, 6:43 PM CDTSpecial Weather StatementDDCHamilton, Stanton47 min
May 22, 6:58 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.